Sunday, August 24, 2008

Medicines and weigh gain

I take 10 pills a day. I take 5 at breakfast ( 3 for diabetes, 1 for iron, 1 B vitamin). I take another one at lunch for iron. Then I take 3 more at dinner ( 2 for diabetes and yet another for iron) and then one at bedtime for high blood pressure. You all know that I have been trying to exercise to take off excess weight and try to get my diabetes and blood pressure under control. Well since I've been taking these pills (about a month) I have gained almost 10 lbs. 2 of my meds have side effects that may cause weight gain. I think I have found the culprit. I was talking to my ex-mother-in-law today and we were comparing meds. She is on the same blood pressure medication I am on. The only difference is hers is also a water pill. Her doctor knew it would cause water retention. So I am going to call my doctor again tomorrow and hopefully I'll be able to talk to someone about this. I called last week and had to leave a message for the nurse but she hasn't returned my call. I thought maybe I would just wait until I went for my next visit....but now that I know I may be able to take this med without the weight gain, I am going to see if I can discuss this with the doctor. It's kinda frustrating to be pedaling my butt off and walking, but to no avail but weight gain. And I'm sorry....I'm not going to go buy new clothes that are bigger. As it stands right now....I have a closet full of clothes and only 1 pair of jeans, 3 pairs of shorts and maybe 6 shirts that I can wear comfortably. Plus I had just ordered new work uniforms in a smaller size, but now I can't even button them. Sometimes you have to wonder about modern medicine. Hopefully the doctor can remedy this pretty easily. Taking off excess weight not only means I won't have to take insulin shots for my diabetes, but if I control my weight well enough...I can more than likely get off the oral meds too. I am still exercising and planning my "bike" trip. Thanks for listening.....it makes me feel better to vent.

6 comments:

Trina said...

Don't give up. Maybe there is a different combo of meds that you can take and everything will work itself out. Keep pedaling. Vent as much as you like, we all need to do it sometime. Have a great day.

Gary ("Old Dude") said...

feel free to vent whenever ya have the need. Your smart to work with your doctor about the water retention problem, there are any number of similiar meds avail to do what needs to be done without creating this side effect. Hang in there girl-----

Andi said...

Weight is such a struggle...I know how hard it is Bonnie and to have a medicine that you have to take be the cause of it is a definite bummer. Hopefully your doctor can switch your meds and give you something that doesn't cause water retention. We women are blessed enough with that anyway. Hang in their girlfriend.

Missy's Blog said...

How frustrating it must be to be doing all that you are doing and yet the scale says you are gaining and not loosing. I agree ... talking with your doctor is the right way to go. I hope he or the nurse calls you back soon.

Is there anyway you can return the uniforms that you just bought? I would try if you could and then when you know you are ready for them, you could order them again.

Best of luck with this Bonnie ... there is the right medication out there for you!

*Jilly* said...

Just curious: how many mg of iron do you take daily?

I know how you feel about taking "pills." I take 5 vitamins a day..3 are multi with iron (18mg per serving of 3) and 2 vitamins to keep blood pressure and cholesterol where it should be. Then I take a thyroid pill daily. I have been on Thyroid meds for over 20 years. But back to the vitamins..don't look at it like a pill..it is something that everyone should be taking. Because we don't get proper nutrition in our diet anymore. The food we eat is crap unless it has been homegrown, organic or from your own farm.

Keep up the good work..hopefully the Dr. will have some answers for you:)

Cecile said...

Oh I hate that you are struggling right now but I just know that it's gonna get better real soon:))
Keep on venting(we are always here to listen and put our 2 cents in) and keep your head up real high:))
Hugs!
Cecile